New York, 2005

Flooding in New York, June 16 to 17, 2005

June 16 to 17, 2005 · NWS BTV · 4 events in 4 counties and zones

An upper level low pressure system moved slowly across southeast Ontario province into northern New York State. The associated surface low pressure system drifted across northern New York during the morning and northwest Vermont in the afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$260,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An upper level low pressure system moved slowly across southeast Ontario province into northern New York State. The associated surface low pressure system drifted across northern New York during the morning and northwest Vermont in the afternoon. Slow moving showers and thunderstorms overnight across Clinton and Essex counties impacted areas that already experienced heavy rainfall. The eastern portions of both counties were the most impacted. Rivers continued to run bankfull, with flooding in the Essex county towns of Wadhams, Westport, Lewis, Jay, Port Henry, Moriah, Willsboro, Crown Point and Ticonderoga. Numerous roads, including portions of Rte 9, were closed. A state of Emergency had been declared by the Essex county Emergency Manager. Putnam Creek and the Bouquet River exceeded their banks in places. The Ausable River at Ausable Forks reached 7.8 feet (flood stage is 7 feet) shortly after 7 am on the 17th with river flooding. Flooding continued in Keeseville in Clinton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 16, 9:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 16, 9:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 PM EDT THU JUN 16 2005

.SHORT TERM (THROUGH TONIGHT)...

...FLASH FLOOD WATCH EXPANDED ACROSS CLINTON AND FRANKLIN COUNTIES OF NY...
WATCH CONTINUES FOR ESSEX NY ADDISON AND RUTLAND VT THROUGH TOMORROW.

ANOTHER ONE TO THREE INCHES OF RAIN IS POSSIBLE ACROSS THE WATCH
AREA THROUGH ABOUT 8Z OR 4AM EDT.  1.5 TO 2 INCHES HAS ALREADY
FALLEN IN EASTERN NEW YORK WITH MANY ROADS CLOSURES...MUDSLIDES
AND WATER OVER THE ROADS.

AREA MOST AT RISK CONTINUES TO BE ESSEX COUNTY NY.  UP TO TWO INCHES OF RAIN
HAS FALLEN AROUND I-87 IN ESSEX COUNTY. COOLING CLOUD TOPS AND THUNDER IN HUDSON
VALLEY NEAR ALBANY BAD NEWS FOR THIS AREA AS IT TAKES A BEAD ON ESSEX COUNTY.
ONE REPORT OF OVER 9 INCHES OF RAIN OVER THE PAST WEEK NEAR CROWN PT AND
AN 1.50 TODAY.

FOCUS OF THE HEAVY PRECIPITATION IS ON STALLED FRONT(S). THE BACKDOOR FRONT SET
SHOP IN THE CHAMPLAIN VALLEY AND THE COLD FRONT FROM THE WEST SLOWED DOWN
AND HAS BECOME STATIONARY OVER EASTERN NEW YORK.

PW VALUES MEASURED AT HUDSON FALLS GPS SITE WAS UP TO 1.60 AXIS
OF HEAVIEST PW CONTINUES UP THE HUDSON/CHAMP VALLEY THROUGH
MIDNIGHT BEFORE SHIFTING EAST AND NORTH BY 12Z. QVECTOR
CONVERGENCE INCREASES OVERNIGHT DESPITE THE DROP IN PW AND IS OVER
THE NORTH TWO THIRDS OF THE FORECAST AREA.  RUC SHOWS TREMENDOUS
1000-500 MB MOISTURE CONVERGENCE OVER NERN NY THROUGH 6Z THEN PIVOTING TO A
WEST TO EAST AXIS ALONG CANADIAN BORDER BY 09Z.

REFER TO LATEST WARNINGS...STATEMENTS...AND LOCAL STORM REPORTS
FOR THE LATEST INFORMATION.

&&

.HYDROLOGY...
CONCERN WILL SHIFT FROM FLASH FLOODING TO COUNTYWIDE STREAM
FLOODING AND FINALLY MAIN STEM RIVER FLOODING LATE TONIGHT AND
TOMORROW.  RAN CONTINGENCY SITE SPECIFIC HYDRO MODEL FOR AUSABLE
RIVER AND IF TWO INCHES OF RAIN FALLS IN THE BASIN OVER THE NEXT
COUPLE HOURS A FLOOD WARNING WOULD BE NECESSARY FOR THE AUSABLE.
A QUICK PEEK AT THE CREST HISTORY AT AUSABLE FORKS SHOW LITTLE
PAST FLOODING IN JUNE THERE WITH MOST CRESTS AROUND 8 FEET OR SO.
A BASIN WIDE 2.00 IN 6 HRS COULD BRING A CREST BETWEEN 8 AND 11
FEET. SO FAR BASIN AVERAGE HAS BEEN 0.5 TO 1.0 INCHES. STAY TUNED
TO THE LATEST FLOOD STATEMENTS AND OUR AHPS INTERNET SITE AT
WEATHER.GOV FOR MORE DETAILED HYDROLOGIC INFORMATION.

&&

.PREVIOUS DISCUSSION...
(ISSUED 354 PM EDT THU JUN 16 2005)

SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
WEAK COLD FRONT...WHICH STARTED OUT ACROSS THE SAINT LAWRENCE VALLEY
THIS MORNING...HAS SLOWLY MOVED EAST AND IS NOW SITUATED FROM GRAND
ISLE COUNTY SOUTHWEST INTO THE WESTERN SECTIONS OF ESSEX COUNTY NEW
YORK.  WHILE THIS FEATURE IS ENHANCING A NARROW AXIS OF RAIN IN
ADVANCE OF IT...THIS FEATURE IS GRADUALLY BEING OVERSHADOWED BY
SYNOPTIC SCALE LIFT IN ADVANCE OF LARGE UPPER LOW OVER THE EASTERN
GREAT LAKES.  FLOW ALOFT IS VERY DIFFLUENT AND IS BACKING TO THE
SOUTH.  THIS WILL ALLOW PRECIPITATION TO INCREASE IN AREAL COVERAGE
AND MOVE FROM SOUTH TO NORTH LATER TONIGHT.  MOST FAVORABLE AREA FOR
STEADIER PRECIPITATION WILL BE ACROSS NORTHERN NEW YORK AND THE FAR
WESTERN PORTIONS OF VERMONT...MAINLY WEST OF THE GREEN MOUNTAINS.
RAIN WILL OVERSPREAD THE ENTIRE AREA TONIGHT AND PERSIST INTO FRIDAY
AS UPPER LOW MOVES RIGHT OVER THE AREA.  THERE MAY BE A BRIEF BREAK
DURING THE MID TO LATE MORNING HOURS...BUT SHOULD FILL BACK IN WITH
OCCASIONAL SHOWERS AS SUFFICIENT INSTABILITY DEVELOPS DURING THE
AFTERNOON HOURS.  SHOWERS WILL BE LIKELY FRIDAY EVENING...THEN
DECREASE IN AREAL COVERAGE AS ATMOSPHERE BEGINS TO STABILIZE. WITH
RAINFALL AMOUNTS OF A HALF INCH TO ONE AND A HALF INCHES
EXPECTED...AND LOCALIZED AMOUNTS AS HIGH AS TWO INCHES...AREAS THAT
HAVE BEEN HIT WITH ABUNDANT RAINFALL IN THE PAST WEEK WILL BE
SUSCEPTIBLE TO MORE FLOODING.  THUS WILL ISSUE A FLASH FLOOD WATCH
THROUGH FRIDAY AFTERNOON FOR ESSEX COUNTY NEW YORK AND ADDISON AND
RUTLAND COUNTIES OF VERMONT.  WITH ABUNDANT CLOUDS AND
PRECIPITATION...BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH
FRIDAY NIGHT WITH HIGH TEMPERATURES IN THE 50S TO AROUND 60 ON
FRIDAY.

LONG TERM (SATURDAY THROUGH THURSDAY)...
SFC LOW TO MOVE TO THE EAST OF THE FA ON SAT...THEN HI PRESS TO
START TO BUILD IN ACRS THE FA THRU SUN. UPR LOW TO AFFECT THE FA FOR
MUCH OF SAT THRU SUN. HIGH PRESS AND DRY WX TO AFFECT THE FA ON MON
THRU TUE. A CF LOOKS TO MOVE DOWN ACRS THE FA ON TUE NITE/WED...WITH
MORE WK HI PRESS (AND DRY WX) FOR NEXT THU.

H85 CAA TO TAKE PLACE ACRS THE FA ON SAT...THEN WAA TO START TO
DEVELOP ACRS THE FA THRU SUN. LOW-LVL MSTR TO AFFECT THE FA OVER THE
UPCOMING WEEKEND. LOW-LVL LAPSE RATES TO BE HI ACRS THE FA ON SAT
AND SUN AFTERNOONS. SOME MID-LVL MSTR TO AFFECT THE FA ON SAT AND
INTO EARLY SAT NITE. PW VALUES ACRS THE FA LOOK TO BE 0.75-1 ON SAT
AND AROUND 0.75 ON SAT NITE AND SUN.

WILL HANG ONTO CHC/SCHC POPS FOR MUCH OF THE UPCOMING WEEKEND FOR
SOME POSSIBLE -SHRA THEN...AND SCHC POPS DURING THE EXPECTED CFROPA
TIME-FRAME FOR ANY TSRA THEN.

SFC WINDS TO BE RELATIVELY LT AND OUT OF A NORTHERLY DIRECTION OVER
THE WEEKEND. HAVE DEVIATED DOWNWARD (COOLER) THAN THE LATEST HPC
TEMP GUIDANCE ON SAT BASED ON EXPECTED CLDS/WX THEN. T1MAX TEMPS ARE
IN THE L60S ON SAT. HAVE DEVIATED UPWARD (WARMER) FROM THE LATEST
HPC TEMP GUIDANCE ACRS MUCH OF THE EXTENDED PERIOD.

AVIATION...
PRECIPITATION WILL OVERSPREAD THE AREA LATER TONIGHT AND CREATE
WIDESPREAD MVFR CONDITIONS WITH RESPECT TO CEILINGS AND
VISIBILITIES.  THERE WILL BE A PERIOD OF IFR CEILINGS AND
VISIBILITIES AFTER ABOUT 06Z AND LASTING UNTIL ABOUT 14Z...BEFORE
RETURNING BACK TO MVFR CONDITIONS THEREAFTER.  WIND SPEEDS WILL
GENERALLY BE LIGHT THROUGH THE PERIOD.

HYDROLOGY...
24-HR QPE (THRU 12Z TODAY) ACRS THE FA LOOKED BE GENERALLY AOB
0.5...WITH A MAX OF 1.5-3 ACRS SE ESSEX CTY NY AND SW ADDISON CTY
VT. SOME ADDITIONAL FLOODING WAS OBSERVED LATE YESTERDAY IN THESE
REGIONS.

PW VALUES LOOK TO BE 1-1.5 ACRS THE FA IN THE IMMEDIATE SHORT-TERM
PERIOD. LATEST NERFC 1HR FFG BASICALLY 1-1.5 ACRS ESSEX CTY NY AND
MUCH OF NRN VT. MAX EXPECTED QPF THRU AROUND 06Z SAT LOOKS TO BE BLW
1.9. WILL PLAN ON RAISING AN FFA FOR ESSEX CTY NY AND RUT/ADDISON
CTYS IN VT BASED ON EXPECTED LOCATION OF STEADIER...HEAVIER RAINFALL
THRU FRI.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH FOR VTZ009-011-018-019 FROM 3 PM THURSDAY TO
     6 PM FRIDAY.
NY...FLASH FLOOD WATCH FOR NYZ027-028-030-031-034-035 FROM 3 PM
     THURSDAY TO 6 PM FRIDAY.

&&

SHORT TERM...SISSON
HYDROLOGY...SISSON/MURRAY
Hazardous weather outlook, Jun 16, 5:03 AM EST, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
603 AM EDT THU JUN 16 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-170958-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
603 AM EDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AS WELL AS
CENTRAL AND NORTHERN VERMONT.

.DAY ONE...TODAY:
SHOWERS AND THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY
VERY HEAVY RAINFALL AMOUNTS THROUGH TONIGHT. THE GREAT POTENTIAL FOR
MINOR FLOODING OF LOW LYING AREAS AND SEEING QUICK RISES ON LOCAL
STREAM AND RIVERS WILL BE ACROSS NORTHERN NEW YORK AND CENTRAL
VERMONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN
BURLINGTON WITH UPDATED RAINFALL AMOUNTS AND ANY REPORTS OF FLOODING.

In the hours before

Local storm report, Jun 16, 6:39 PM EST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
739 PM EDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLASH FLOOD      LEWIS                   44.27N 73.57W
06/16/2005                   ESSEX              NY   LAW ENFORCEMENT

            DENTON ROAD CLOSED DUE TO FLOODING.

&&

MB
Local storm report, Jun 16, 7:19 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
819 PM EDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      4 N LEWIS               44.33N 73.57W
06/16/2005                   ESSEX              NY   FIRE DEPT/RESCUE

            ROUTE 9 NEAR POKE-O-MOONSHINE CLOSED DUE TO FLOODING.

&&

MB
Local storm report, Jun 16, 7:23 PM EST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
823 PM EDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      WILLSBORO               44.37N 73.40W
06/16/2005                   ESSEX              NY   LAW ENFORCEMENT

            ROUTE 22 FLOODED IN WILLSBORO.

&&

MB
Local storm report, Jun 16, 8:41 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
941 PM EDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     FLASH FLOOD      ELIZABETHTOWN           44.22N 73.60W
06/16/2005                   ESSEX              NY   LAW ENFORCEMENT

            MEGSVILLE ROAD AND KINGDOM DAM ROAD CLOSED DUE TO
            FLOODING.

0936 PM     FLASH FLOOD      WILLSBORO               44.37N 73.40W
06/16/2005                   ESSEX              NY   LAW ENFORCEMENT

            CARVER ROAD CLOSED DUE TO FLOODING.

&&

MB
Local storm report, Jun 16, 8:45 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
945 PM EDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      KEESEVILLE              44.50N 73.48W
06/16/2005                   CLINTON            NY   FIRE DEPT/RESCUE

            ARTHUR ROAD CLOSED WITH 6 INCHES OF WATER COVERING ROAD.

&&

MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Eastern Clinton

When
June 16, 10:30 PM EST to June 17, 2:00 PM EST
Where
Eastern Clinton forecast zone
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
44.746, -73.678 (the zone’s center; the record gives no point)

Flood, Eastern Essex

When
June 16, 10:30 PM EST to June 17, 6:00 PM EST
Where
Eastern Essex forecast zone
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
43.117, -74.400

Flood, Western Clinton

When
June 16, 10:30 PM EST to June 17, 2:00 PM EST
Where
Western Clinton forecast zone
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
44.117, -73.833

Flood, Western Essex

When
June 16, 10:30 PM EST to June 17, 6:00 PM EST
Where
Western Essex forecast zone
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5460996, 5460997, 5460998, 5460999.